Follow
Share

FIL'S movement disorder/Parkinsons Physician, Dr Perlmutter (some what important individual I'm told) has fooled around with FILS diagnosis for 5 years now. The Alzheimer's has been treated for almost 15 years. The Parkinson's diagnosis is with in the last 5 years. FIL only gets one appointment a year with Dr. Perlmutter. During that appointment he performs the usual movement, psychological, intellectual and reasoning testing. Each year he flips between FIL having Parkinson's and having a plethora of other disorders that contribute to Parkinsonism. This past April, FIL's Parkinson's diagnosis was once again in question. Dr Perlmutter decided he should step down and cease FILS carbidopa-levodopa prescription. After 3 weeks of weaning off the med FIL'S disease of Parkinson's was very prevelent. FIL lives in AL and has been slow but mobil with his walker, dressed himself, ate himself went to exercise, trivia, socials, etc. After the 3 weeks without meds he could barely walk, was drooling, could not dress, barely could speak, had no interest in social activities, acute confusion and was choking on his foods. He was again put back on the carbidopa-levodopa. He slowly was gaining strength back but the confusion continued. After 3 weeks and starting next step up of meds his lower extremities swelled and he developed a rash. He ended up in the emergency room. He has been tested for everything that the hospital could think to test him for. No answers. He then became completely delusional and was unable to stand. He is now in Skilled Nursing rehab. The hope is to get him strong enough to go back to AL. I just do not see it happening. The weakness and the inability to converse, pick out clothing, dress, stand-up, answer a question, walk etc. after almost 3 weeks is discouraging. I am not sure if this is normal and he can get back close to where he was before April or if it is what it is. Do any of you think pulling him off the carbidopa-levodopa opened the window enough to rapidly push him to where his dementia and Parkinsons would eventually end up later in time (not that it will make a difference if it did)?

Note: He was treated for a UTI after being in the hospital and it has cleared up but the acute dementia remains.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Heidigreene, it sounds like he has impressive medical care. That is important. My husband also had top-notch care: http://www.mayo.edu/research/faculty/boeve-bradley-f-m-d/bio-00083427, at the Mayo Clinic.

vstefans, Dr. Boeve, a researcher as well as a clinician, saw my husband once a year (a little more often in the first couple of years.) That once-a-year was infinitely more valuable than 12 times a year with his original pcp, who had no knowledge of dementia and no interest in learning.

Between these annual visits I could call the clinic anytime. Even better, I could email the doctor. He often traveled internationally as part of his research and he could answer an email from Sweden or Japan.

The annual visit was for about 7 hours, divided between 2 days. The first day was testing. While Coy was doing his examination I had an interview with one of the research team who asked all about his behavior, moods, and experiences from my perspective. The second day was a visit of both of us with the doctor. The doctor addressed Coy directly but often looked to me for "how does this seem to you?" Remember, he also had the report of my interview and the result of all tests before he saw us.

That one visit a year, plus the ability to contact the doctor between visits was invaluable.

This was in a research setting. I don't know how a doctor in commercial practice could possibly devote the amount of time and effort per patient.
Helpful Answer (2)
Report

Ummm...you can't see a Parkinson's patient once a year and do them justice. Once a quarter and as needed, maybe. Does Dr. Perlmutter have an office with a nurse or someone you can get in touch with and tell that things are much worse??
Helpful Answer (1)
Report

My Dad is starting stage 5 Parkinson's with lewy body dementia. I cut his carbidopa back to every 7 hours, with a half a pill for the nighttime. After many days of nighttime delusions, this seems to work. he is dementia free for 4 days now. Good luck, it is just awful seeing a loved one suffer like this.
Helpful Answer (0)
Report

I am certain that his condition would have reached this point anyway. I was just curious as to if the lapse in carbedopa-levodopa could have contributed to the quick on set of progression. He was already laden with somewhat advanced stages of both the Alzheimer's dementia and Parkinsons diseases. Jeannie thank you for the info about UTI's and that it could take quite some time for him to bounce back...or not. Dr. Perlmutter is quite well renowned in his field https://www.michaeljfox.org/foundation/researchers.php?id=834 FIL has a team of Doctors for all his body parts. Combined he has fooled many of them. Until the last year or two when his dementia had progressed quite a bit he was a master of "Showtiming". Heaven forbid the Dr.'s listen to the one caregiving about actual behaviors and struggles as opposed to their patient who has dementia. They all have at one point or another admitted they finally see what's going on. I guess all of us, Dr.s included just can do our best. It astounds me that with all the monies dumped into the medical fields that we are still so clueless with regards to the human body.
Helpful Answer (0)
Report

Parkinson's patients can develop a dementia, that dementia can seem to worsen quickly. It's unfortunate that his meds were cut and he had to go through this. He may have declined and his confusion may have become worse anyway with the confusion. I'd get a second opinion if it were me just to make sure he is receiving the correct treatment and that he has the correct diagnosis.
Helpful Answer (0)
Report

Well, I think I'd be keeping him away from that doctor...a doctor seeing a patient once a year, making drastic changes in his medicine that results in patient's total collapse is not someone i'd want my loved one to see again. Was he "broken" when he WENT to this doctor? 'Cause he sure got broken afterwards.

I'd most assuredly put his worsening condition on the back of his discontinuing that medication and get him to a geriatric specialist that can evaluate his condition and stabilize the poor guy.

Lordy.
Helpful Answer (1)
Report

There are generally three reasons for a rapid decline in someone with dementia:

1) An illness. (UTIs are infamous for having this impact.) Once the illness is completely cleared up, the person can return to baseline or close to it. Note that it can take a few weeks for this to happen. Also I think my husband had to recover from not only the illness that hospitalized him but also the hospital experience. Therapists told me each time he would not return to baseline, but he did each time -- but it after they were no longer involved, so they didn't see the evidence that contradicted their warnings.

2) A reaction to drugs. This could be a new drug, a delayed reaction, the removal of a drug -- any change, or even a new reaction to a long-used drug. Again, with a few exceptions when the drug problem is cleared up the person can return to or near the former baseline. (One sad exception is that Haldol given to persons with Lewy Body Dementia can have permanent effects.)

3) The disease is doing what it does ... it is progressing. In this case the person will not return to baseline, but various new symptoms may benefit from treatment.

I am so sorry your FIL is in a big decline. A chronic condition is hard enough to cope with, but these rapid changes for the worst are heartbreaking!

Did Dr. Perlmutter ever mention the possibility of Lewy Body Dementia? That is the type of dementia most commonly associated with Parkinson's. I'm kind of wondering if he has had Alzheimer's, and now he also has LBD as well. I am not any kind of doctor! I'm not suggesting a diagnosis, but I think it would be interesting to talk to his doctor about that.

In any case, hugs to you and your family!
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.